Hail, Marion
- When
- May 30, 2:43 PM CST to 2:44 PM CST
- Where
- Marion County, 0.54 mi W of Peabody
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -97.110
A weak frontal boundary on the afternoon of May 30th triggered a complex of strong to severe thunderstorms across portions of central and south-central Kansas. Storms produced up to quarter-sized hail across Marion, Chase, and Harvey counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A weak frontal boundary on the afternoon of May 30th triggered a complex of strong to severe thunderstorms across portions of central and south-central Kansas. Storms produced up to quarter-sized hail across Marion, Chase, and Harvey counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 1:54 PM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 254 PM CDT Tue May 30 2023 .SHORT TERM...(This evening through Thursday) Issued at 254 PM CDT Tue May 30 2023 Water vapor imagery shows an upper level impulse situated from southeast NE into northeast KS. Meanwhile, a more robust upper low is about to come onshore over Southern CA. At the surface, a weak cold front extends from along the SD/MN border through Central Nebraska. Showers and storms are expected to develop over northeast KS this afternoon associated with the upper impulse. Visible satellite shows what looks to be an area of convergence from KMHK to south of KSLN and will be another area of possible development. With plenty of instability and an uncapped airmass it shouldn't take much surface convergence to get a storm to develop. With lack of upper flow, main concern will be heavy rain and small hail. Current thinking is that southeast KS will keep the higher storm chances this evening as anything that develops sinks southeast. Like the last several evenings, should see a general decrease in coverage after sunset. More widespread storms will develop over Eastern CO this afternoon and will track east tonight. Confidence is fairly low on how far east they will make it and based on trends over the last several days, will stay pretty conservative with pops for tonight into Wed morning. For Wed, weak upper impulse over Northeast KS will sink south to near the MO/KS border for Wed afternoon and will keep storm chances in for southeast KS. However, still feel the more widespread activity will be out over the High Plains as the upper low tracks into the Desert Southwest with some better upper diffluence spreading into CO/Eastern NM. The main question for Thu will be how far east the activity that develops over the High Plains make it along with any MCV type features as the result. For now will keep the highest pops along our western flank for Thu into Thu night. .LONG TERM...(Friday through Tuesday) Issued at 254 PM CDT Tue May 30 2023 By 12z Fri, what is left of the upper low will be statued over southern CO/Northern NM with a fairly impressive upper jet moving into West TX. Right now have the highest confidence in storms Fri afternoon into the early evening southwest of the forecast area, tied to the better upper jet dynamics. Some of this activity may try and get into our forecast area later Fri night and in addition, both ECMWF and GFS stall out an upper impulse over the OK/TX Panhandle for Fri night into Sat which will likely keep some pops around to start the weekend. For late Sat into Sun, upper high pressure will encompass the Northern Plains with an upper perturbation extending from northern OK through northern CO and will allow storm chances to linger through the weekend. With decent low level moisture remaining in place, unseasonably cool mid level temps and weak mid/upper flow, feel that for the weekend into the start of the work week we are looking at more of the widely scattered storms that develop with the afternoon heat. Temps look to remain seasonal through these extended periods with highs generally in the 80s each day. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1227 PM CDT Tue May 30 2023 While VFR conditions are expected to prevail for the most part, a couple of rounds of showers and storms may provide some aviation concerns over the next 24 hours. This afternoon, diurnal cu is developing along and east of the Kansas Turnpike with cigs just above MVFR. Cigs are expected to hover just around 3,000 feet until the loss of diurnal heating after 00Z. A few showers and storms are possible east of the Kansas Turnpike from now through 03Z which may affect locations in and around KCNU. Meanwhile, a complex of showers and storms across western Kansas may impact portions of central Kansas (KRSL, KGBD, and KSLN) after 06Z tonight. Confidence is low these showers and storms will traverse this far east, but continue to monitor for updates should the current thinking change. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 87 65 87 65 / 30 20 20 20 Hutchinson 89 63 87 64 / 20 20 20 30 Newton 88 64 87 65 / 30 20 20 20 ElDorado 86 63 86 64 / 30 30 20 20 Winfield-KWLD 86 63 85 64 / 30 20 20 20 Russell 91 61 88 62 / 20 20 20 50 Great Bend 89 61 87 63 / 10 20 20 50 Salina 91 65 89 65 / 20 20 20 30 McPherson 89 63 88 64 / 20 20 20 30 Coffeyville 86 63 85 64 / 40 20 20 10 Chanute 86 63 85 64 / 40 40 30 10 Iola 86 63 86 64 / 40 40 30 10 Parsons-KPPF 85 63 85 64 / 40 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...JC
Hazardous Weather Outlook National Weather Service Wichita KS 211 PM CDT Tue May 30 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 211 PM CDT Tue May 30 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Hit-or-miss storms will be possible this afternoon across the area. A strong storm or two is possible with the strongest storms capable of producing small hail up to dime-size and 50 mph wind gusts. Heavy rainfall may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to widely scattered storms are expected to continue on Wednesday into Wednesday night with heavy rain and localized flooding the main concern with any storm that occurs. Rain chances increase Thursday into Friday. Widespread rainfall looks to be more likely both days, especially for areas along and west of I-135. Organized severe storms are not expected at this time, but one to two strong to severe storms could be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
317 PM CDT Tue May 30 2023
KSZ053-302045-
Chase KS-
317 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of northeastern Chase
County through 345 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Strong City, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Strong City, Saffordville, Tallgrass Prairie and Tallgrass Prairie
Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3833 9635 3843 9667 3852 9666 3852 9636
TIME...MOT...LOC 2016Z 282DEG 12KT 3851 9656
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CUELLARSpecial Weather Statement
National Weather Service Wichita KS
320 PM CDT Tue May 30 2023
KSZ051-302045-
McPherson KS-
320 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of southeastern
McPherson County through 345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mcpherson, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mcpherson, Galva, Canton and Mcpherson Airport.
This includes Interstate 135 between Mile Markers 49 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3830 9775 3844 9768 3842 9741 3818 9755
TIME...MOT...LOC 2019Z 291DEG 6KT 3834 9762
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CUELLARSpecial Weather Statement
National Weather Service Wichita KS
335 PM CDT Tue May 30 2023
KSZ052-302100-
Marion KS-
335 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of south central Marion
County through 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Peabody, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peabody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3825 9696 3809 9700 3809 9702 3813 9716
3817 9715 3817 9719 3825 9715
TIME...MOT...LOC 2035Z 291DEG 6KT 3819 9712
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CUELLARThe Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
5 hail. Local standard time, as filed.
Penny-sized hail was reported on Highway 50 courtesy of KWCH.
Quarter-sized hail reported by KWCH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104372, 1104373, 1104374, 1104375, 1104376.